Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 15, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 27, 2014, 1:40 PM CDT for 10 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2014, 1:40 PM CDT (18:40 UTC)
- Expired
- Mar 27, 2014, 5:53 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Montgomery County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 436 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
724 WWUS83 KICT 271840 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 140 PM CDT THU MAR 27 2014 KSZ053-069>071-092>095-098-099-272300- /O.NEW.KICT.FW.W.0015.140327T1840Z-140327T2300Z/ CHASE-BUTLER-GREENWOOD-WOODSON-SUMNER-COWLEY-ELK-WILSON- CHAUTAUQUA-MONTGOMERY- 140 PM CDT THU MAR 27 2014 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 053...069... 070...071...092...093...094...095...098 AND 099... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...HIGHEST GRASSLAND FIRE DANGER INDEX IS AROUND 3 PM. * WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * RELATIVE HUMIDITY...AS LOW AS 30 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ HOWERTON
2 follow-up statements
790 WWUS83 KICT 272040 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT THU MAR 27 2014 KSZ053-069>071-092>095-098-099-272300- /O.CON.KICT.FW.W.0015.000000T0000Z-140327T2300Z/ CHASE-BUTLER-GREENWOOD-WOODSON-SUMNER-COWLEY-ELK-WILSON- CHAUTAUQUA-MONTGOMERY- 340 PM CDT THU MAR 27 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 053... 069...070...071...092...093...094...095...098 AND 099... * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...EXTREME GRASSLAND FIRE DANGER WILL PERSIST THROUGH 6PM. * WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * RELATIVE HUMIDITY...AS LOW AS 22 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ BILLINGS WRIGHT
622 WWUS83 KICT 272253 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 553 PM CDT THU MAR 27 2014 KSZ053-069>071-092>095-098-099-280000- /O.CAN.KICT.FW.W.0015.000000T0000Z-140327T2300Z/ CHASE-BUTLER-GREENWOOD-WOODSON-SUMNER-COWLEY-ELK-WILSON- CHAUTAUQUA-MONTGOMERY- 553 PM CDT THU MAR 27 2014 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 053...069...070...071...092...093... 094...095...098 AND 099... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED FLAG WARNING FOR AREAS EAST OF THE KANSAS TURNPIKE. CONDITIONS WILL REMAIN ELEVATED THROUGH 8 PM. HOWEVER...CONDITIONS WILL IMPROVE RAPIDLY THIS EVENING. $$ 01
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 27, 1:32 PM CDT, 8 minutes earlier.
Area forecast discussion, Mar 27, 1:32 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 132 PM CDT THU MAR 27 2014 ...UPDATED FOR 18Z AVIATION DISCUSSION... .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 334 AM CDT THU MAR 27 2014 WINDS WILL REMAIN THE CONCERN TODAY AHEAD OF AND JUST BEHIND THE DRYLINE/COLD FRONTAL PASSAGES. LOW LEVEL WARM/MOIST ADVECTION CONTINUED EARLY THIS MORNING...RESULTING IN SLOWLY RISING TEMPERATURES. LOCAL WIND PROCEDURE SUGGESTS GRADIENT COMBINED WITH MIXING/MOMENTUM TRANSFER AFTER SUNRISE WILL SUPPORT WIND ADVISORY CRITERIA EAST OF THE KANSAS TURNPIKE THROUGH EARLY AFTERNOON. WINDS COULD FLIRT NEAR WIND CRITERIA FURTHER WEST ACROSS THE FORECAST AREA JUST AHEAD OF/AND BEHIND THE SURFACE DRYLINE AND COLD FRONT...SO DAY SHIFT WILL NEED TO MONITOR. THE PROGRESSIVE NATURE OF THE UPPER TROF AND ATTENDANT SURFACE FEATURES ARE EXPECTED TO LIMIT SURFACE BASED CONVECTIVE CHANCES TO PRIMARILY SOUTHEAST KANSAS LATER TODAY...WITH INITIATION OF STRONGER CELLS LIKELY DEVELOPING ROUGHLY ALONG AND EAST OF AN IOLA TO INDEPENDENCE LINE THIS AFTERNOON. DESPITE THE STRONG DEEP LAYER SHEAR...THE WEAK TO MODEST INSTABILITY SHOULD LIMIT SEVERE THREAT TO MARGINALLY SEVERE HAIL AND WIND BEFORE UP-GROWTH TO GREATER SEVERE THREAT EAST OF THE FORECAST AREA BY LATE AFTERNOON. ANOTHER SHORTWAVE TROF IN THE VERY ACTIVE WESTERLY UPPER FLOW WILL AFFECT THE AREA ON FRIDAY. MOISTURE IN THE WAKE OF TODAYS SYSTEM LOOKS MARGINAL...SO WILL LIMIT PRECIP CHANCES TO CENTRAL KANSAS BEFORE NOON AND MAINLY SOUTHEAST KANSAS IN THE AFTERNOON. TRANSIENT RIDGING ALOFT ON SATURDAY WILL LEND TO DRY AND MILDER WEATHER...WITH SOUTH WINDS INCREASING ACROSS CENTRAL KANSAS AS SURFACE RIDGE MOVES EAST BY AFTERNOON. DARMOFAL .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 334 AM CDT THU MAR 27 2014 WINDY AND MUCH WARMER WEATHER STILL EXPECTED ON SUNDAY WHICH WILL PROBABLY NECESSITATE ANOTHER WIND ADVISORY AND ELEVATE GRASSLAND FIRE DANGER. MODEST MOISTURE RETURN ALONG A COLD FRONTAL PASSAGE ON SUNDAY NIGHT MAY SUPPORT SLIGHT CHANCES FOR PRECIP...WHICH IS HANDLED WELL IN GOING FORECAST. A MORE SIGNIFICANT UPPER TROF WITH STRONG NORTHWARD MOISTURE TRANSPORT IN ADVANCE OF THIS SYSTEM WILL AFFECT THE AREA TUESDAY INTO WEDNESDAY. THIS MAY RESULT IN DECENT CHANCES FOR MUCH NEEDED RAINFALL. DARMOFAL && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 131 PM CDT THU MAR 27 2014 BRIEF PERIOD OF THUNDERSTORMS EXPECTED AT KCNU AT THE ONSET. OTHERWISE GUSTY WINDS AND SOME SCATTERED TO OCCASIONALLY BROKEN CUMULUS THIS AFTERNOON CLOSER TO THE CORE OF THE LOW. GUSTY WINDS SHOULD DIMINISH LATER THIS AFTERNOON AS GRADIENT RELAXES. INFLUX OF MID/HIGH LEVEL MOISTURE IS EXPECTED AROUND 1200 UTC...ESPECIALLY ACROSS CENTRAL KS. -HOWERTON && .FIRE WEATHER... ISSUED AT 334 AM CDT THU MAR 27 2014 A DRYLINE AND COLD FRONT WILL SWEEP EAST AND DROP SOUTH ACROSS THE FORECAST AREA TODAY. STRONG SOUTH TO SOUTHWEST WINDS AHEAD OF THESE FEATURES...AND GUSTY NORTHWEST WINDS IN THEIR WAKE WILL RESULT IN VERY HIGH GRASSLAND FIRE DANGER FROM MID-MORNING THRU THE AFTERNOON. A PERIOD OF MORE CRITICAL EXTREME FIRE DANGER IS POSSIBLE ACROSS THE SOUTHERN FLINT HILLS IN AN AREA JUST EAST AND SOUTH OF WICHITA DURING THE EARLY AFTERNOON. THIS WILL BE DEPENDENT ON SURFACE DEW POINTS/HUMIDITY LEVELS JUST BEHIND THE DRYLINE. IF THEY TREND LOWER THAN ANTICIPATED THEN A SHORT DURATION RED FLAG WARNING MAY BE ISSUED LATER TODAY. THE NEXT CRITICAL FIRE WEATHER DAY WITH POTENTIAL FOR EXTREME FIRE DANGER LOOKS TO BE ON SUNDAY. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 37 58 33 65 / 10 10 10 0 HUTCHINSON 35 57 31 65 / 10 20 10 0 NEWTON 35 56 32 64 / 10 20 10 0 ELDORADO 36 57 33 64 / 10 20 10 0 WINFIELD-KWLD 38 60 34 65 / 10 10 0 0 RUSSELL 32 58 28 68 / 10 30 10 0 GREAT BEND 34 60 29 67 / 10 20 10 0 SALINA 32 55 30 65 / 10 30 10 0 MCPHERSON 34 56 31 65 / 10 20 10 0 COFFEYVILLE 38 59 35 64 / 10 20 10 0 CHANUTE 35 56 34 63 / 10 30 10 0 IOLA 34 55 33 63 / 10 30 10 0 PARSONS-KPPF 37 58 33 64 / 10 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 2 PM CDT THIS AFTERNOON FOR KSZ052-053-068- 069-083-092-093. WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR KSZ070>072-094>096- 098>100. &&
Hazardous weather outlook, Mar 27, 4:28 AM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 428 AM CDT THU MAR 27 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 428 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A DRY-LINE AND COLD FRONT WILL MOVE ACROSS THE AREA TODAY. STRONG AND GUSTY WINDS AHEAD OF AND BEHIND THESE FEATURES WILL ELEVATE THE GRASSLAND FIRE DANGER INTO THE VERY HIGH CATEGORY. A WIND ADVISORY IS ALSO IN EFFECT EARLY TODAY FOR PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS MORNING...WITH A BETTER CHANCE FOR STORMS THIS AFTERNOON ACROSS SOUTHEAST KANSAS. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE...WITH THE PRIMARY THREATS BEING NICKEL TO QUARTER SIZE HAIL AND WIND GUSTS OF 50 TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF SNOW MIXED WITH RAIN ACROSS CENTRAL KANSAS EARLY FRIDAY MORNING. HOWEVER NO ACCUMULATION OF SNOW IS EXPECTED. VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE ACROSS PORTIONS OF CENTRAL KANSAS ON SATURDAY AFTERNOON. MUCH WARMER WEATHER IS EXPECTED OVER THE WEEKEND. GUSTY SOUTH WINDS ON SUNDAY WILL COMBINE WITH THE WARM TEMPERATURES AND RESULT IN EXTREME FIRE DANGER OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...WITH VERY HIGH GRASSLAND FIRE DANGER ACROSS THE REMAINDER OF THE AREA. VERY HIGH GRASSLAND FIRE DANGER IS AGAIN POSSIBLE OVER MUCH OF THE AREA ON MONDAY AFTERNOON. THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND THEN AGAIN TUESDAY INTO WEDNESDAY. THE RISK FOR ORGANIZED SEVERE STORMS APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON DUE TO THE ISOLATED AND MARGINAL NATURE OF ANY SEVERE WEATHER. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:53 AM CDT | Wind Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 10 more | 14 hr |
| Mar 27, 2:55 PM CDT | Special Weather Statement | ICT | Labette | 35 min |
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.